MAUDE Adverse Event Report: ANGIODYNAMICS EXODUS DRAINAGE CATHETER; BILIARY DRAINAGE CATHETER

ANGIODYNAMICS EXODUS DRAINAGE CATHETER; BILIARY DRAINAGE CATHETER
Catalog Number 10522
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/12/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned to the manufacturer and an investigation into the root cause for event is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Event or Problem Description
An interventional radiologist reported an issue with an exodus multipurpose drainage catheter 12f 25cm std loop w/ radiopaque marker band.The device was placed through the patient's duodenum, and into the biliary system.A few months later.When the patient was in for a removal procedure, it was discovered that the catheter had broken into 4 pieces.The pieces were retrieved using a snare.After completion of the removal procedure, the drain was replaced with a different device.The patient did not experience any adverse effects or harm as a result of this incident.The reported device has been returned to the manufacturer and an investigation into the root cause for event is currently in progress.
 
Additional Manufacturer Narrative
An investigation into the root cause for event is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Event or Problem Description
The patient has a history of common bile duct injury and lives with biliary stents which are periodically exchanged, so the exodus drainage catheter is used as an access holder to facilitate these exchanges.The patient also has severe stenosis of the left biliary system and hepaticojejunostomy.The catheter is placed percutaneously into the jejunum and up into the biliary tree where the tip resides.
 
Additional Manufacturer Narrative
Returned for evaluation was a 12fr exodus drainage catheter.The drainage catheter was returned in four pieces.The customer did not return the hub with the catheter tubing.The exodus drainage catheters are a purchased device from contract manufacturer freudenberg medical.Scar004386 and the complaint sample were sent to freudenberg medical for device evaluation/root cause analysis and device history record review of supplier lot {0000152287}.As per the scar004386 results, freudenberg medical confirmed that the used complaint device had catheter, fragmented/detached.They verified the od and id of the shaft to be within specification.A root cause for this failure mode cannot be determined but it does not appear to be manufacturing related.The device history records were reviewed to confirm that the devices passed all applicable in process and final inspections.Additional information was obtained regarding the end user placing this multipurpose drainage catheter into the small intestine.Patient has unique situation of needing biliary stents replaced periodically (every couple of months) so the multipurpose drainage catheter was used as an access holder (i.E.Not as a drainage device): the catheter is placed percutaneously into the jejunum and up into the biliary tree where the tip resides.Severe stenosis of the left biliary system.Hepaticojejunostomy.Only the exodus biliary catheter is indicated as an internal drain of the biliary tree into the small intestine with the tip of the catheter being placed in the duodenum.The multipurpose catheter is not indicated for the use described by the end user and is a likely contributing factor to why the catheter tip fractured.The customer's reported complaint description of catheter tip fractured/detached was confirmed.Although the complaint descritpion is confirmed, a definitive root cause for the event cannot be determined, however, end user error in the use of the device is a likely contributing factor.A review of the device history records was performed for the indicated lots for any deviations related to the reported failure mode of the complaint.The review confirms that the lots met all material, assembly and performance specifications; i.E.No ncr associated with reported failure mode.Labeling review: the directions for use which is supplied to the end user with this device states: indications for use / intended use exodus array multipurpose drainage catheters are intended for percutaneous drainage of fluid or air in the chest, abdomen and pelvis, e.G., abscesses, cysts, pneumothoraces, biliary, nephrostomy, urinary, pleural empyemas, lung abscesses and mediastinal collections.Exodus nuance* nephrostomy drainage catheters are intended for percutaneous drainage of fluid collections in the urinary system.Exodus believe biliary drainage catheters are intended for percutaneous drainage of the biliary tree.Warnings: do not use catheter for gastrostomy procedures/feeding tube.Exposure to gastric juices may damage the catheter.Do not place catheter into the vascular system.Do not expose this catheter to alcohol, as it may damage the hydrophilic coating and the catheter.Potential complications/adverse events: catheter break/fracture.Note: where long-term use is indicated, it is recommended that indwelling time not exceed 90 days.This catheter should be evaluated by the physician on or before 90 days post-placement.Note: for the exodus believe biliary drainage catheter, the distal tip of the catheter is advanced as far as the duodenum with the radiopaque marker in the biliary tree.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
EXODUS DRAINAGE CATHETER
Common Device Name
BILIARY DRAINAGE CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer (Section G)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587805
MDR Report Key12391378
Report Number1317056-2021-00159
Device Sequence Number5087859
Product Code FGE
UDI-Device IdentifierH965105221
UDI-PublicH965105221
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K152069
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number10522
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/19/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/18/2021
Supplement Date Received by Manufacturer10/19/2021
11/09/2021
Initial Report FDA Received Date08/31/2021
Supplement Report FDA Received Date11/02/2021
11/09/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown